Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS El Paso, TX

October 23, 2002Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 23, 2002, 8:06 PM MDT for Sierra County, New Mexico. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2002, 8:06 PM MDT (02:06 UTC)
Expired
Oct 23, 2002, 8:45 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

What was reported inside it

TimeReportWhereRemark
Oct 23, 8:23 PM MDTHail 1Caballo, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2002-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2002-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS54 KEPZ 240206
SVRELP
NMC051-240245-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
803 PM MDT WED OCT 23 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SIERRA COUNTY IN NEW MEXICO

* UNTIL 845 PM MDT

* AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR HILLSBORO MOVING TO THE NORTHEAST. THIS 
STORM WILL AFFECT HILLSBORO...ARREY...CABALLO AND TRUTH OR 
CONSEQUENCES BEFORE 9 PM.

VERY LARGE HAIL AND STRONG WINDS ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM SEEK SHELTER 
IMMEDIATELY.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3293 10744 3280 10729 3311 10687 3328 10707

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:20 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Oct 23, 2:20 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
220 PM MDT WED OCT 23 2002

SYNOPSIS...
A CONTINUED UNSETTLED PATTERN WILL CONTINUE THROUGH THE WEEKEND.
WITH CLOUDS AND THE OCCASIONAL RAIN SHOWERS...OUR HIGH TEMPERATURES
WILL RUN A LITTLE BELOW NORMAL.  THEN AS WE MOVE INTO THE FIRST PART
OF NEXT WEEK WELL SEE A QUIETER WEATHER PATTERN WITH MORE SUN...BUT
TEMPERATURES WILL CONTINUE A LITTLE BELOW NORMAL.

DISCUSSION...
IN THE SHORT TERM (ABOUT 24 HOURS) THE MODELS SEEM TO BE DOING A
LITTLE BETTER.  BOTH THE ETA AND AVN SHOW DRIER AIR PUNCHING IN FROM
THE WEST OVER THE NEXT 36 HOURS. YES I KNOW WEVE BEEN ADVERTISING
THIS DRY PUSH FOR THE LAST TWO DAYS...BUT FINALLY BOTH MODELS ARE
SAYING THE SAME BASIC THING WHICH GIVES ME HOPE THAT THEY HAVE A
LITTLE BETTER HANDLE ON THINGS.  I WILL PUT IN A CHANCE FOR
THUNDERSTORMS OVERNIGHT TONIGHT BEFORE THINGS START TO DRY OUT ON
THURSDAY.  BUT BEYOND THURSDAY THE MODELS AGAIN ARE BEGINNING TO GO
OFF IN THEIR OWN DIRECTIONS.  THE MM5 AND AVN SHOW THAT LOW LEVEL
FLOW WILL SWING AROUND TO THE SOUTHEAST WHICH WOULD BRING IN SOME
MOISTURE THAT IS LURKING JUST TO OUR EAST...WHILE THE ETA KEEPS THE
LOW LEVEL FLOW FROM THE SOUTHWEST.  THE AVN SHOWS THE UPPER TROF
SWINGING ACROSS NEW MEXICO ON SATURDAY AND SUNDAY...WHILE THE
CANADIAN MODEL JUST KEEPS THE UPPER LOW TRAPPED TO OUR WEST.  SO I
HAVE A LITTLE BETTER CONFIDENCE IN THE SHORT RANGE MODELS...BUT
STILL AT THE LONGER RANGE MY CONFIDENCE IS NOT VERY HIGH.  FOR THE
SHORT TERM ILL LEAN TOWARDS THE ETA SOLUTION BUT FOR THE
EXTENDED ILL LEAN TOWARDS THE AVN ANSWER.  SO AS I SAID A SLIGHT
CHANCE TONIGHT FOR A THUNDERSTORM THEN DRIER FOR MOST OF THURSDAY
AND INTO FRIDAY...BUT LATER ON FRIDAY ILL START TO INCREASE THE
CLOUDS AGAIN AND GIVE A SLIGHT CHANCE OF RAIN STARTING FRIDAY
EVENING THROUGH SUNDAY.  ON THE BACK SIDE OF THE TROF (THAT IS IF WE
SEE THE BACK SIDE OF THE TROF) WELL BE IN A DRIER NORTHWEST FLOW
WHICH SHOULD KEEP US DRY AND SUNNY BUT ON THE COOL SIDE.  ONE OTHER
THING TO NOTE IS THE COOL AIR EAST PUSH HANGING OUT JUST TO OUR
EAST.  THIS PUSH DOESNT LOOK LIKE IT HAS MUCH PUSH LEFT SO IM NOT
INCLINED TO THINK THAT IT WILL HAVE MUCH OF IMPACT ON OUR WEATHER IN
THE SHORT TERM AND EVEN IF IT DOES MANAGE TO PUSH OVER THE MOUNTAINS
IT WILL BE SO SHALLOW THAT IT WILL PRETTY QUICKLY MODIFY.

EL PASO               BU  50/ 73/ 49/ 73/ 49  20001
LAS CRUCES            BU  43/ 71/ 42/ 71/ 42  20001
ALAMOGORDO            BU  46/ 71/ 45/ 71/ 45  20001
CLOUDCROFT            BU  35/ 52/ 32/ 52/ 34  20001
TRUTH OR CONSEQUENCES BU  45/ 71/ 44/ 71/ 44  20001
SILVER CITY           BU  41/ 66/ 40/ 66/ 40  20001
DEMING                BU  44/ 71/ 43/ 71/ 43  20001
LORDSBURG             BU  43/ 73/ 42/ 73/ 42  20001
SIERRA BLANCA         BU  48/ 71/ 47/ 71/ 47  20001

.ELP...NONE

15 BRICE

N
Hazardous weather outlook, Oct 23, 6:30 AM MDT, 13 hours 36 minutes before
NMZ022>025-030>032-TXZ055-056-231430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
630 AM MDT WED OCT 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE INTO THE AREA
FROM THE SOUTHWEST THIS MORNING...WITH A CONTINUING CHANCE OF
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE RIO
GRANDE. THE STORMS ARE NOT EXPECTED TO BE STRONG.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...

SATURDAY AND SUNDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS.
OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 23, 4:55 PM MDT, 3 hours 11 minutes before
NMZ032-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
455 PM MDT WED OCT 23 2002

DOPPLER WEATHER RADAR HAS LOCATED A STRONG THUNDERSTORM 15 MILES
SOUTHWEST OF HATCH NEW MEXICO MOVING NORTHEAST AT 20 MILES PER
HOURS.  THIS THUNDERSTORM WILL CROSS INTERSTATE 25  BETWEEN HATCH
AND RADIUM SPRINGS WITHIN THE HOUR. THIS STORM IS CAPABLE OF
PRODUCING BRIEF LOCALLY HEAVY RAINFALL RATES OF ONE INCH PER
HOUR...HAIL TO ONE HALF INCH AND STRONG GUSTY SURFACE WINDS TO 50
MILES PER HOUR.  RESIDENTS AND MOTORISTS  ARE URGE TO USE CAUTION IN
THE PATCH OF THIS STORM AS IT MAY REACH SEVERE LEVELS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

NOVLAN

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.